Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

January 16, 2021Centre County, Clearfield County, Pennsylvania

NWS State College, PA issued this special weather statement at Jan 16, 2021, 10:13 PM EST for Centre County, Clearfield County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2021, 10:13 PM EST (03:13 UTC)
Expired
Jan 16, 2021, 11:15 PM EST
In force
62 min
Issued by
NWS State College, PA

Counties Centre County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 23 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS81 KCTP 170313
SPSCTP

Special Weather Statement
National Weather Service State College PA
1013 PM EST Sat Jan 16 2021
 
PAZ017>019-170415-
Northern Centre PA-Clearfield PA-Southern Centre PA-
1013 PM EST Sat Jan 16 2021

...A SNOW SQUALL WILL AFFECT INTERSTATE 80 OVER NORTHERN CENTRE AND 
CLEARFIELD COUNTIES...

HAZARDS...A snow squall.

LOCATION AND MOVEMENT...At 1011 PM EST, a snow squall was over 
interstate 80 in Clearfield County and moving east at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield and Snow Shoe.

For those driving on Interstate 80, this includes areas between the
Dubois and Lamar exits, specifically from mile markers 98 to 170.

This includes Interstate 99 from mile markers 80 to 85.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4120 7876 4120 7871 4104 7757 4097 7752
      4096 7750 4084 7753 4105 7880 4107 7880
TIME...MOT...LOC 0311Z 280DEG 31KT 4099 7808 
$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 16, 8:13 PM EST, 2 hours earlier.

Area forecast discussion, Jan 16, 8:13 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service State College PA
813 PM EST Sat Jan 16 2021

.SYNOPSIS...
An upper level low, over Pennsylvania this evening, will lift
northeast of the state tonight.

Following today will be a string of similar days with periods of
lake effect and upslope snow showers for the Laurel Highlands
and Alleghenies of Northern and Western PA. Temperatures will
still be slightly above normal during the daytime and above
normal at nighttime for the next few days, as well. A front in
mid to late week could bring a quick shot of light snow to much
of the area.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Snow showers/squalls have diminished markedly with loss of
heating this evening. However, relatively deep moisture behind
departing upper low will support lingering light upslope snow
across the Allegheny Plateau overnight. The best orographic
forcing over the Laurel Highlands should support an additional
1-3 inches overnight across Somerset/Cambria counties, with the
highest totals along Laurel Ridge.

Elsewhere, large scale subsidence in wake of departing upper
low and downsloping westerly flow should result breaking clouds
and nothing more than passing flurries along and east of I-99
tonight. An active westerly breeze and nearly neutral temp
advection suggests temperatures won't fall much from 00Z
readings, with lows ranging from the upper 20s across the
Alleghenies, to the low 30s in the Susq Valley.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Light upslope snow will continue to fall over the Alleghenies
Sunday, while downsloping subsidence results in partly sunny
skies further east. Upper level ridging building into the state
will likely result in a midday lull in the orographic snow
across the Alleghenies. However, increasing forcing/rising
inversion heights are expected toward evening ahead of next
shortwave approaching from the Ohio Valley. Have thus ramped up
POPs late in the day, mainly across the northwest mountains.

We may have to revisit the chance of a Wint Weather Advisory
over the Laurels and/or NW mtns Sunday Night/Monday associated
with passage of shortwave and lingering upslope snow behind it.

Max temps Sunday will be similar to Saturday's, ranging from the
low 30s over the Alleghenies, to the low and mid 40s over the
Susq Valley. However, a gusty wind will make it feel colder.
Bufkit soundings support gusts between 20-30mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The medium range period will be dominated by seasonably cold
air reinforced with the passage of several northern stream
shortwave troughs and weak, relatively moisture-starved sfc cold
fronts.

Expect scattered to numerous snow showers into the middle of
next week across the Allegheny Plateau with moderately deep
cold air and the favorable DGZ thermal ribbon base (at just 5-6
kft agl), well within the anticipated lake effect and orographic
cloud layer.

Across the Central Ridge and Valley Region, this persistent
west-northwest (flow accentuated by weak to moderate mesoscale
lift with the occasional passage of upper level troughs) will
bring flurries and isolated/narrow bands of snow showers through
the middle part of the week.

Look for an inch or so of snow during numerous 12-hour periods
over the NW Mtns and Laurel Highlands (with favored lake effect
and orographic locations seeing up to 3 inches at times), while
the region SE of the Allegheny Front sees just a light dusting
of snow from time to time.

By Wednesday, weak surface ridging will help temper snow
showers as winds turn more southerly. A trailing surface low
over Quebec should drag a bit of precipitation across the
Commonwealth on Thursday, but phasing with the southern stream
seems unlikely at this point. As such, have maintained chance
PoPs. By the weekend, a reinforcing shot of cold air should drop
temperatures back to below normal on Saturday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Expect some snow showers across western areas this evening with
occasional VIS drops at BFD, UNV, JST and AOO. Otherwise it will
be breezy with generally MVFR conditions except for brief
periods of IFR in snow showers over the western airspace. VFR
conditions expected through the night over the east at IPT, MDT
and LNS.

Outlook...

Sun and Mon...Chance of -SHSN at BFD and JST, otherwise
no sig wx.

Tue-Wed...Mainly VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Sunday for PAZ024-033.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Dangelo
LONG TERM...Fitzgerald/Banghoff
AVIATION...Lambert/Travis
Hazardous weather outlook, Jan 16, 1:56 PM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
156 PM EST Sat Jan 16 2021

PAZ004>006-010>012-017-018-025-034-037-041-042-171900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Blair-Bedford-Tioga-Northern Lycoming-Sullivan-
156 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035-036-045-046-049>053-056>059-063>066-171900-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
156 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-171900-
Cambria-Somerset-
156 PM EST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jan 16, 6:18 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
618 PM EST Sat Jan 16 2021

PAZ025-162345-
Blair PA-
618 PM EST Sat Jan 16 2021

...A SNOW SQUALL WILL AFFECT SOUTHERN BLAIR COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to a
quarter of a mile.

LOCATION AND MOVEMENT...At 617 PM EST, a snow squall was over Roaring
Spring moving east at 30 MPH.

THIS SQUALL WILL BE NEAR...
  Roaring Spring around 620 PM EST.
  Martinsburg and Royer around 630 PM EST.

This includes Interstate 99 from mile markers 16 to 28.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4026 7833 4030 7843 4029 7844 4027 7844
      4033 7862 4035 7861 4037 7856 4042 7856
      4047 7852 4041 7818 4025 7829
TIME...MOT...LOC 2317Z 286DEG 25KT 4035 7843

KF
Special weather statement, Jan 16, 9:43 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
943 PM EST Sat Jan 16 2021

PAZ017-170315-
Clearfield PA-
943 PM EST Sat Jan 16 2021

...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 941 PM EST, a snow squall was over
Plymptonville moving east at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield and Wallaceton.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4119 7877 4114 7805 4112 7811 4106 7809
      4105 7806 4103 7808 4101 7806 4099 7809
      4096 7808 4094 7812 4096 7817 4095 7816
      4093 7818 4105 7880 4114 7880
TIME...MOT...LOC 0241Z 278DEG 31KT 4106 7842

KF
Special weather statement, Jan 16, 10:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1013 PM EST Sat Jan 16 2021

PAZ017>019-170415-
Northern Centre PA-Clearfield PA-Southern Centre PA-
1013 PM EST Sat Jan 16 2021

...A SNOW SQUALL WILL AFFECT INTERSTATE 80 OVER NORTHERN CENTRE AND
CLEARFIELD COUNTIES...

HAZARDS...A snow squall.

LOCATION AND MOVEMENT...At 1011 PM EST, a snow squall was over
interstate 80 in Clearfield County and moving east at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield and Snow Shoe.

For those driving on Interstate 80, this includes areas between the
Dubois and Lamar exits, specifically from mile markers 98 to 170.

This includes Interstate 99 from mile markers 80 to 85.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4120 7876 4120 7871 4104 7757 4097 7752
      4096 7750 4084 7753 4105 7880 4107 7880
TIME...MOT...LOC 0311Z 280DEG 31KT 4099 7808

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 9:43 PM ESTSpecial Weather StatementCTPClearfield32 min
Jan 16, 10:16 PM ESTSpecial Weather StatementCTPClinton59 min
Jan 16, 11:15 PM ESTSpecial Weather StatementCTPUnion30 min
Jan 16, 11:44 PM ESTSpecial Weather StatementCTPCentre46 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.